Chronic use of Phenytoin Induced Ataxia: A Case Series of Six Patients
Niharika Pathakamuri1, Sujit Kumar Sah2★, Atiqulla Shariff2, Siddartha Ningappa Dhurappanavar2, Jalapa Pradhan2, Anjali Pradhan2, Sai Siddharth Matad2, Sinchana Shivukumar2, Dibaneja Khonglein2, Meghna Gosi2, Veer Sangmesh Patil3★ Corresponding author
- 1Department of Pharmacy Practice, TVM College of Pharmacy, Rajiv Gandhi University of Health Sciences, Ballari, Karnataka, INDIA.
- 2Department of Pharmacy Practice, JSS College of Pharmacy, JSS Academy of Higher Education and Research, SS Nagar, Mysuru, Karnataka, INDIA.
- 3Department of Medicine, VIMS Hospital, Vijayanagar Institute of Medical Sciences, Ballari, Karnataka, INDIA.
CORRESPONDENCE
Sujit Kumar Sah
Department of Pharmacy Practice, JSS College of Pharmacy, JSS Academy of Higher Education and Research, SS Nagar, Mysuru, Karnataka, INDIA.
Received: 22-01-2022; Revised: 18-02-2022; Accepted: 07-03-2022.
Volume 14, Issue 2 · pp. 249–252 · PUBLISHED · DOI: 10.5530/jyp.2022.14.47
ABSTRACT
Phenytoin-induced ataxia increased the risk of morbidity by 10% to 50% and could be life-threatening but rarely fatal. We reported six cases of phenytoin-induced ataxia, experienced with cerebellar signs of ataxia. All study patients were found with elevated phenytoin serum concentrations (range: 30-40 mcg/ml). Assessment of SARA (Scale for the Assessment and Rating of Ataxia) scale indicated mild ataxia among all patients. Naranjo’s algorithm shows 50% of patients had definite and another 50% had probable relation between phenytoin exposure and ataxia. Ataxia resulted in the withdrawal of phenytoin among five patients and dose reduction in one patient. All patients were treated with alternative antiseizure medications along with supportive treatment and they were symptomatically better within 1-6 weeks duration of treatment. Hence, this study concluded that phenytoin-induced ataxia is common at a plasma concentration of 30 to 40 mcg/ml. Prescribers and pharmacists need to focus on monitoring phenytoin serum levels and providing appropriate counseling to prevent their toxicity.
KEYWORDS
REFERENCES
As publishedShowing references and in-text citations exactly as published.
Cite this article
SELECT FORMAT
Pathakamuri, N., Sah, S. K., Shariff, A., Dhurappanavar, S. N., Pradhan, J., Pradhan, A., Matad, S. S., Shivukumar, S., Khonglein, D., Gosi, M., & Patil, V. S. (). Chronic use of Phenytoin Induced Ataxia: A Case Series of Six Patients. Journal of Young Pharmacists, 14(2), 249–252. https://doi.org/10.5530/jyp.2022.14.47
